Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Great Falls, MT

August 3, 20197 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 3, 2019, 4:06 AM MDT for 7 counties in Montana. It took effect at Aug 3, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 4:06 AM MDT (10:06 UTC)
In effect from
Aug 3, 2019, 12:00 PM MDT
Expired
Aug 3, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3951 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS85 KTFX 031006
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
406 AM MDT Sat Aug 3 2019

MTZ112-113-040200-
/O.NEW.KTFX.FW.W.0007.190803T1800Z-190804T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
406 AM MDT Sat Aug 3 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY WITH BREEZY WEST WINDS FOR FIRE 
WEATHER ZONES 112 AND 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity, which is in effect from noon
today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* TIMING...Winds will increase through the morning hours and remain
  breezy through the afternoon.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s to lower 90s.

* IMPACTS...Lightning strikes from thunderstorms overnight had the
  potential to start new wildfires. Breezy winds with low relative
  humidity this afternoon could cause new and existing fires to 
  grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
013 
WWUS85 KTFX 031407
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
807 AM MDT Sat Aug 3 2019

MTZ112-113-040200-
/O.CON.KTFX.FW.W.0007.190803T1800Z-190804T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
807 AM MDT Sat Aug 3 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY WITH BREEZY WEST WINDS FOR
FIRE WEATHER ZONES 112 AND 113...

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* TIMING...Winds will increase through the morning hours and 
  remain breezy through the afternoon.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s to near 90.

* IMPACTS...Lightning strikes from thunderstorms last night may
  have potentially ignited new wildfires. Breezy winds with low 
  relative humidity this afternoon could cause new and existing 
  fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
415 
WWUS85 KTFX 032029
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
229 PM MDT Sat Aug 3 2019

MTZ112-113-040200-
/O.CON.KTFX.FW.W.0007.000000T0000Z-190804T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
229 PM MDT Sat Aug 3 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 
112 AND 113...

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* TIMING...Breezy winds this afternoon will subside this evening.
 
* WINDS...Southwest to west 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Highs reaching the mid 80s to lower 90s.

* IMPACTS...Lightning strikes from thunderstorms last night may
  have ignited new wildfires. Breezy winds with low relative 
  humidity this afternoon could cause new and existing fires to 
  grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
439 
WWUS85 KTFX 040147
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
747 PM MDT Sat Aug 3 2019

MTZ112-113-040300-
/O.EXP.KTFX.FW.W.0007.000000T0000Z-190804T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
747 PM MDT Sat Aug 3 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 112 AND 
113...

Winds continue to ease and relative humidity continues to increase 
gradually as nocturnal cooling occurs. Latest observations indicate
widespread critical fire weather conditions have ceased and any 
lingering, localized critical fire weather is expected to end 
within the next hour or two. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 3, 12:03 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 12:03 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1203 AM MDT Sat Aug 3 2019

...OVERALL FORECAST DISCUSSION UPDATE...

.UPDATE...
Scattered showers and thunderstorms will continue to weaken
through the overnight hours. Erratic wind gusts up to 40 mph are
possible from some of the stronger storms, but these storms are
becoming more isolated. Overall, breezy southwest winds will also
decrease overnight, except for along the Rocky Mountain Front.
Saturday should be a mostly sunny day, but breezy westerly winds
aloft will spread east over the plains from the late morning hours
into the early afternoon. Coulston

&&

.SYNOPSIS...

Scattered showers and thunderstorms will continue to diminish
from the west overnight. A more westerly flow aloft will then cool
temperatures closer to normal for the weekend, with only a slight
chance of afternoon and evening thunderstorms over the higher
terrain of Southwest and Central Montana.

&&

.AVIATION...
Updated 1159 PM MDT Fri Aug 02 2019 (03/06Z TAFs)

VFR conditions are expected through this 24 hour period. A
disturbance will continue exiting the area through 12Z, taking the
scattered showers and thunderstorms with it. Gusty winds to 35 kt
are still possible from some stronger storms, but mainly through
09Z, and mainly east of a KCTB-KBZN line. Patchy fog will likely
redevelop in some southwest valleys (including KWYS, KBZN, and
KEKS) after 09Z after skies partially clear, reducing visibility
to MVFR/IFR levels at times through 15Z. Otherwise, the westerly
flow aloft will increase into the day on Saturday, bringing breezy
westerly winds to the plains areas. However, skies should remain
mostly clear. Coulston

&&

.FIRE WEATHER...

All Red Flag Warnings have been allowed to expire as of 11 pm
this evening. Scattered showers with isolated thunderstorms and
gusty erratic winds will continue to decrease through the
overnight hours, but relative humidity has started to recover and
the storms are now producing some, though not much, rainfall.

Breezy and gusty westerly winds will develop over the plains on
Saturday in the wake of a weak Pacific cold front. Although the
airmass will not cool significantly, afternoon humidity over the
plains will only fall slightly below 20 percent for part of the
afternoon. This appears to be a marginally critical situation,
but confidence is low that a sustained period of significantly
dry and breezy conditions will occur, so the situation will
continue to be monitored.

&&

.PREV DISCUSSION...
/ISSUED 617 PM MDT Fri Aug 2 2019/

Today through Saturday Night...A disturbance within a southwest
flow is moving over a warm and moist airmass and is beginning to
produce another round of scattered thunderstorms over portions of
Southwest and North-central Montana this afternoon. Expect this
activity to increase both in coverage and intensity as the
afternoon progresses. The primary thunderstorm threat for the
remainder of the afternoon into the evening will be gusty and
erratic winds, which could approach or exceed the 58 mph
threshold with the strongest storms. Since precipitable water
values are roughly falling in the .6 to .8 inch range, brief but
heavy rainfall will also be possible and small hail may also
accompany some storms. Shower and thunder activity should slow
down in a southwest to northeast fashion around 4 to 6Z tonight.
There will be increased winds over north-central areas this
afternoon into the evening due to an approaching Pacific front,
with mostly southerly winds ahead of it and westerly winds behind
it. Overall, the dry and breezy conditions with passing
thunderstorms will cause critical fire weather conditions and red
flag warnings remain in effect for much of the CWA through late
this evening due to the threat for lightning caused new fire
starts and then gusty winds and low RH values mostly for areas
along the Hi- line. The shortwave trough will then push the
disturbance out of the area overnight and move along the Canadian
border Saturday into Saturday night. This will help increase the
westerly flow aloft in the wake of the Pacific cold front and
ahead of another cold front moving south out of Canada. Expect
another increase in westerly downslope surface winds, especially
over the plains, along with mostly dry conditions with only
slightly (about 5 degrees) cooler temperatures. No fire weather
products will be issued at this time but the situation will be
monitored.

Sunday through next Friday... The high pressure ridge over the
Four Corners region will rebuild into the area somewhat during
this period. However, the ridge axis will remain over the Rockies,
keeping the forecast area under a slightly cooler west-northwest
flow aloft, with cooler meaning near to slightly below normal.
This pattern will keep a chance of mainly afternoon and evening
thunderstorms over Southwest Montana and north to a Great Falls to
Lewistown line. Another low pressure trough will then approach
Montana from the west Thursday into Friday, putting the area under
a more moist and unstable southwesterly flow aloft. This will
bring a better chance for afternoon and evening showers and
thunderstorms over most of the area, but at this time,
temperatures appear to remain near to slightly below normal.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  91  55  85 /  30   0  10   0
CTB  56  86  49  81 /  20   0   0   0
HLN  56  90  55  90 /  40   0  10   0
BZN  52  89  53  90 /  50   0   0   0
WEY  44  85  44  85 /  30   0   0  10
DLN  50  86  53  87 /  40   0   0   0
HVR  61  94  55  87 /  20   0   0   0
LWT  56  87  54  84 /  40  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 10:36 PM MDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1036 PM MDT Fri Aug 2 2019

MTZ010-044-030500-
Eastern Glacier-Toole-
1036 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GLACIER AND WEST
CENTRAL TOOLE COUNTIES...

At 1035 PM MDT, a decaying thunderstorm was located over Cut Bank,
moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cut Bank, Ethridge and Santa Rita.

This includes Highway 2 between mile markers 249 and 268.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4863 11248 4882 11230 4854 11208 4851 11238
TIME...MOT...LOC 0435Z 245DEG 25KT 4863 11227

TP
Special weather statement, Aug 2, 11:10 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1110 PM MDT Fri Aug 2 2019

MTZ047-030545-
Blaine-
1110 PM MDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...

At 1109 PM MDT, a strong thunderstorm was located 11 miles north of
Harlem, or 18 miles northeast of Chinook, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Turner, Hogeland and Zurich.

This includes Highway 2 between mile markers 413 and 418.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4891 10826 4875 10826 4874 10832 4866 10833
      4855 10901 4864 10908 4900 10881 4900 10839
TIME...MOT...LOC 0509Z 229DEG 30KT 4870 10885

TP

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:16 PM MDTSpecial Weather StatementTFXCascade29 min
Aug 2, 6:24 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 6:41 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 2, 6:43 PM MDTSpecial Weather StatementTFXLewis and Clark47 min
Aug 2, 6:45 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 2, 6:46 PM MDTSpecial Weather StatementTFXGallatin29 min
Aug 2, 6:47 PM MDTSpecial Weather StatementTFXBeaverhead28 min
Aug 2, 6:49 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 2, 7:07 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 2, 7:10 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 2, 7:13 PM MDTSpecial Weather StatementTFXBeaverhead32 min
Aug 2, 7:24 PM MDTSpecial Weather StatementTFXCascade51 min
Aug 2, 7:26 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Aug 2, 7:32 PM MDTSpecial Weather StatementTFXLiberty43 min
Aug 2, 7:41 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 2, 7:45 PM MDTSpecial Weather StatementTFXGallatin60 min
Aug 2, 7:58 PM MDTSpecial Weather StatementTFXGallatin62 min
Aug 2, 8:07 PM MDTSpecial Weather StatementTFXMadison23 min
Aug 2, 8:19 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 2, 8:23 PM MDTSpecial Weather StatementTFXToole22 min
Aug 2, 8:26 PM MDTSpecial Weather StatementTFXBlaine34 min
Aug 2, 8:52 PM MDTSpecial Weather StatementTFXChouteau, Hill38 min
Aug 2, 8:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole20 min
Aug 2, 9:10 PM MDTSpecial Weather StatementTFXGlacier35 min
Aug 2, 9:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 2, 9:58 PM MDTSpecial Weather StatementTFXBlaine32 min
Aug 2, 10:03 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 2, 10:36 PM MDTSpecial Weather StatementTFXToole24 min
Aug 2, 11:10 PM MDTSpecial Weather StatementTFXBlaine35 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.